Utah, 2019

Flash Flooding in Utah, August 29, 2019

August 29, 2019 · NWS SLC · 2 events in 2 counties and zones

Locally heavy rainfall from thunderstorms resulted in flash flooding in Grand Staircase-Escalante National Monument and Capitol Reef National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Locally heavy rainfall from thunderstorms resulted in flash flooding in Grand Staircase-Escalante National Monument and Capitol Reef National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 29, 8:17 AM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 29, 8:17 AM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
917 AM MDT Thu Aug 29 2019

.SYNOPSIS...A disturbance will cross the state through this
evening. Drier and warmer conditions can be expected into the
holiday weekend.

&&

.DISCUSSION...Several subtle shortwaves are noted in morning water
vapor imagery...with one shortwave currently moving across
northwestern Utah and another likely moving across western Nevada.
Surface dewpoints remain elevated for western and southern
Utah...ranging in the 40s and 50s. The eastern valleys remain
drier...with dewpoints closer to the 30s.

Given the increase in mid-level moisture and gradually clearing
skies across southern and western Utah...convection is expected to
develop this afternoon and evening. SBCAPE values around 500-750
J/kg are expected with marginal deep layer shear values near
20-25kts for most of the CWA. This should support pulse-type
convection though much of this convection will likely be high
based. The main threat will be gusty and erratic microburst winds.

CAMS guidance from the 12Z runs supports a threat of convection
for the Wasatch Front between roughly 4 PM - 9 PM, though the
coverage varies greatly between the HRRR and several of the other
CAMS. Anyone planning outdoor events across this area this evening
should monitor the forecast.

Updated the forecast to better match current trends. No additional
updates are anticipated at this time.

&&

.AVIATION...Southeast winds will prevail at the SLC terminal
through about 19Z than slowly transition to northwest by 21Z.
There is a slight chance of high-based thunderstorms in the
vicinity from 21Z until 03Z with the greatest chance within that
time frame from 22Z to 02Z. Gusty winds erratic winds will be a
concern during this time.

&&

.FIRE WEATHER...An increase in mid-level moisture combined with a
disturbance crossing the state will help to develop convection
this afternoon and evening. The main threat with this convection
will be lightning and gusty and erratic microburst winds. Red flag
warnings remain in effect for much of the state due to the very
dry antecedent conditions and lightning threat through the day.

Drier and warmer conditions are expected Friday into the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until midnight MDT tonight for UTZ478>484-488-
     489-492>494.

WY...Red Flag Warning from 9 AM Thursday to 7PM MDT Thursday
     night for WYZ277.

&&

Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 29, 2:59 AM MST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
359 AM MDT Thu Aug 29 2019

UTZ001>016-019>021-517-518-WYZ021-301400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
359 AM MDT Thu Aug 29 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Critical Fire Weather conditions today across the northern two
thirds of Utah. Multiple new wildfire starts are expected due to
dry lightning, which may spread rapidly thanks to strong and gusty
microburst winds.

Locally heavy rainfall cannot be ruled out across the higher
terrain and portions of southern Utah.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Unseasonably hot temperatures develop across Dixie this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 137 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Kane

When
August 29, 2:00 PM MST to 3:00 PM MST
Where
Kane County, 22.36 mi E of Glen Cnyn Bsn Arpt to 23.35 mi WSW of (U17)bullfrog (Amos)
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.505, -111.316

An individual at the Escalante Interagency Visitor Center reported a recreationist barely made it out from Spooky Gulch to Hole-in-the-Rock Road due to flash flooding. Flash flooding occurred in Coyote Gulch, Peek-A-Boo, and Spooky Gulch slot canyons.

Flash Flood, Garfield

When
August 29, 2:15 PM MST to 3:15 PM MST
Where
Garfield County, 21.8 mi NE of Boulder to 23.32 mi NE of Boulder
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.096, -111.107

Flash flooding occurred on Notom Road at Sheets Gulch, with water up to 3 feet deep flowing over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852805, 852806.